Iowa, 2008

Damaging Wind in Iowa, September 29, 2008

September 29, 2008 · NWS DMX · 1 event in 1 county or zone

A cold front moved southeast across the Plains and moved into northwest Iowa during the early morning hours of the 29th. The airmass was quite unstable ahead of the front with CAPE values in the 1500 to 2000 J/kg range and lifted indices in the -3 to -6 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southeast across the Plains and moved into northwest Iowa during the early morning hours of the 29th. The airmass was quite unstable ahead of the front with CAPE values in the 1500 to 2000 J/kg range and lifted indices in the -3 to -6 C. range. Weak shear was present with 20 to 25 kts of shear available. The amount of CAPE in the -10 to -30 C. layer of the column was relatively modest at 200 to 500 J/kg. With the freezing level relatively high for late September at 12,800 feet, hail was limited. The downdraft CAPE was quite high, in the 800 to 1100 J/kg range. Ample moisture was available aloft with 850 mb dewpoints around +12 C. and a 30 kt jet was present. A line of thunderstorms formed during the afternoon ahead of the cold front. The line moved southeast into Iowa after sunset and was elevated in nature. The line took on a few bow echo segments, which produced gusty winds in the 35 to 45 MPH range. A few stronger areas appeared. One storm embedded on the west end of the line intensified just enough that a 58 MPH wind gust was recorded near Creston in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 28, 10:40 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 28, 10:40 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT SUN SEP 28 2008

.SHORT TERM /TONIGHT/...
STRATUS CONTINUES TO FROM THE OUTER EDGES INWARD WITH A LINE FROM
WEBSTER CITY TO AMES TO DES MOINES BEING THE LAST AREAS THAT WILL
SCATTER OUT. 850 MB FRONTAL BOUNDARY EXTENDS ALONG THE MID MISSOURI
VALLEY AND THIS IS THE AREA WHERE SCATTERED THUNDERSTORMS HAVE
BUBBLED OVER NORTHEAST NEBRASKA ALL DAY. COLD FRONT NOW OVER CNTRL
SD WL PROGRESS SOUTHEAST OVERNIGHT. EXPECT THE GREATEST FOCUS FOR
ORGANIZED THUNDERSTORMS TO OCCUR OVER THE SOUTHWEST PORTION OF THE
FORECAST AREA WHERE THE BOUNDARY INTERACTION WITH THE 850 MB
BOUNDARY AND STALLED SFC BOUNDARY OVER NRN MO RESIDES. A SCT LINE OF
STORMS IS POSSIBLE FROM DES MOINES AND NORTHWARD. SOME POTENTIAL FOR
FOG MAINLY ALONG AND EAST OF INTERSTATE 35 HOWEVER WITH FRONTAL
BOUNDARY MOVING THROUGH WITH DRY AIR AND SOME MID LEVEL CLOUDINESS
MOVING IN SHOULD LIMIT AREAL COVERAGE.

.LONG TERM /MONDAY THROUGH SUNDAY/...
VERY LITTLE CHANGE IN FORECAST SCENARIO TODAY...WITH FORECAST MODELS
IN VERY GOOD AGREEMENT ON AMPLIFICATION OF UPPER LEVEL FLOW WITH A
LARGE CYCLONE MOVING INTO AND DEEPENING OVER THE GREAT LAKES...AND A
RIDGE BUILDING OVER THE WESTERN U.S. AS THE UPPER LOW DIVES
SOUTHEASTWARD IT WILL PUSH A SURFACE FRONT THROUGH IOWA LATE TONIGHT
AND TOMORROW...WITH SHOWERS AND ISOLATED THUNDERSTORMS LINGERING IN
THE SOUTHEASTERN HALF OF THE STATE TOMORROW MORNING BEFORE PUSHING
OUT BY EVENING. INDICATIONS ARE THAT CAA WILL BE FAIRLY STRONG EVEN
BY MIDDAY MONDAY IN THE NORTH...SO HAVE BUMPED MAX TEMPS DOWN A BIT
IN THAT AREA. AFTER THE FRONT PUSHES THROUGH...WE WILL BE IN A COOL
AND DRY PATTERN WITH NNW FLOW ALOFT AND AREAS OF SURFACE HIGH
PRESSURE MOVING DOWN FROM CANADA...ALONG WITH SUBTLE SHORTWAVES IN
THE MID/UPPER FLOW. THESE SHORTWAVES ARE PROVING DIFFICULT FOR THE
MODELS TO PREDICT IN BOTH THEIR LOCATION AND TIMING...BUT IT WILL BE
DRY ENOUGH THAT THE PRIMARY EFFECT OF THEM WILL BE ON DAYTIME MAX
TEMPS. GIVEN THE UNCERTAINTIES HAVE NOT MADE ANY SIGNIFICANT CHANGES
TO THE FORECAST IN THIS REGARD.

LATER IN THE WEEK...AROUND THURSDAY...THE UPPER GYRE WILL FINALLY
BEGIN TO MOVE OUT OF THE GREAT LAKES RESULTING IN A GRADUAL
FLATTENING OF THE FLOW WITH THE RIDGING TO THE WEST MOVING OVERHEAD
BY NEXT WEEKEND. HAVE INDICATED A GRADUAL INCREASE IN TEMPERATURES
TOWARD THE END OF THE WEEK AND KEPT THE EXTENDED FORECAST DRY ALL
THE WAY THROUGH.

&&

.AVIATION...29/06Z
LOWERING VSBYS WILL CONTINUE OVERNIGHT AHEAD OF THUNDERSTORMS AS
AIRMASS REMAINS SIMILAR TO EARLIER TODAY. LOW OVER NEBRASKA WILL
CONTINUE TO TRACK EAST...ALONG WITH INCREASING FORCING TNT. LINE OF
THUNDER OVER WESTERN IA TRACKING SOUTHEAST WHILE AREA OF STORMS OVER
NORTH CENTRAL NE EXPECTED TO IMPACT THE REGION AS WELL PERIOD OF
MOST LIKELY THUNDER FROM 06Z TO 15Z SOUTHEAST...WITH MVFR OCCASIONAL
IFR CIGS/VSBYS DURING STORMS. SOME SMALL HAIL ALSO POSSIBLE WITH
WIND GUSTS TO 40KTS.  EXPECT MON AFTERNOON TO CLEAR WITH INCR
WINDS...GUSTS TO 25KTS NORTH AND LOWER 20S CENTRAL/SOUTH
...DIMINISHING BY 23Z. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
AVIATION...REV
LONG TERM...LEE
Hazardous weather outlook, Sep 28, 4:10 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT SUN SEP 28 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291645-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...MAINLY AFTER 9 PM...MOVING
WEST TO EAST ACROSS CENTRAL IOWA. THE GREATEST PROBABILITY OF
THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 80 AND WEST OF
HIGHWAY 14. SEVERE WEATHER IS NOT EXPECTED...THOUGH AN ISOLATED STORM
OR TWO PRODUCING NICKEL SIZED HAIL AND DAMAGING WIND GUSTS CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY MORNING
SOUTHEAST OF A LINE FROM MASON CITY TO DENISON. HAZARDOUS WEATHER
IS NOT EXPECTED FOR THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MOYER/DONAVON

The radar

The Des Moines radar (KDMX), 90 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 29, 12:56 AM CST
Where
Union County, 3.42 mi ESE of Creston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -94.310

Wind measured by RWIS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128909.